The Vestibular Disorders Support Community
Read our welcome post, user support wiki & visit our member recommended products page

Pizotifen and hot flushes

I started taking Pizotifen 0.5mg 6 weeks ago and then I have increased by 0.5mg every 7-10 days up to 1.5mg (taken 0.5 3x daily). Overall, I seem to be very lucky as far as side effects go as I haven’t had any fatigue and I haven’t noticed an increase in appetite. I have started getting hot flushes about 3 weeks ago where my face, ears, palms of my hands and sometimes knees & elbows go red and feel hot to touch. The palms of my hands go bright red and this is the most uncomfortable area. I can’t see this listed as a side effect except for when it mentions overdosing on Pizotifen although I did see that calcium channel blockers can cause hot flushes & I know Pizotifen has this property. Dr S said it was likely the magnesium I’m taking which I had increased around the same time. However, after substantially reducing the magnesium for the past 7-10 days, I haven’t noticed any improvement in the flushing. I’m also taking Nortriptyline 50mg and Propranolol 40mg. I could put up with it if it is an innocuous side effect although I’m apprehensive about increasing the dose in case it gets worse. I have noticed slight improvement in vertigo since taking Pizotifen although I have been struggling more with headaches - often feeling like I’m on the brink of a headache migraine although it doesn’t fully develop. Has anyone else experienced anything similar?

I’ve recently speculated that vasomotor instability might be linked to MAV.

I wonder if you should look at alternatives?

Were you getting hot flushes before taking this drug?

1 Like

No I’ve never had hot flushes before this. It’s frustrating as I was so pleased not to get the common side effects of Pizotifen and I am feeling some benefit. But yes you’re right, might need to return to Dr S a lot sooner than I’d hoped. I think it might be tricky finding other options as my blood pressure was low before starting meds & he mentioned this might rule quite a few options out.

1 Like

Hi there, I am on pizofiten and have not had a hot flush. It may not be it, but something else.

Yes. I am experiencing more headaches but I think it’s the migraine progressing and not the meds.

Hope it settles

Well, Pizotofen generally may cause nausea, headaches, or dizziness. It may also cause a gain weight which you’re lucky because you are not experiencing it. As to Hot Flushes, it maybe due to something else.

Thanks Belindy, it does seem to be a strange side effect although I’m really unsure what else it can be. My doctor did say that many people tend to get more headaches as the vertigo improves although he wasn’t able to explain why this is.

Hope that you’re getting on well on the Pizotifen now. Did you decide to add in another medication?

Thanks bcrouth, yeah I feel so lucky that the other common side effects haven’t been an issue so far. I think it’s going to be a process of elimination to try and find the culprit.

Hot flushes can be caused by other than hormonal fluctuations, anxiety is one apparently.

Seems an acknowledged fact, I remember reading on the internet generally years ago medical bodies writing the same and comments that medics prefer it when that happens because headaches are more easily treatable.

1 Like

In my case the major migraines disappeared (thanks in no small measure to the Amitriptyline I suspect) but the vertigo episodes did not.

No not yet. My next appointment at the neuro is June. He already wants me to wean off pizofiten, can hardly see him adding something else. Scared of coming off to be honest.

Just looked up your age… 30 is too early for hot flushes hey. Has to have something to do with hormones. I’ve had one ever hot flush and I felt my insides would catch on fire. I reckon that hormones. Hormone check perhaps?

2 Likes

Rereading your original post more thoroughly I think it could be bit difficult to intertwine this. I’d still suspect the magnesium. Any drug that can cure a symptom can nearly always also cause it and besides ten days mightn’t be long enough for your system to readjust even if the Magnesium has moved on out of your system. Magnesium can affect thyroid function. Worth asking for a test maybe if it’s not settling because thyroid dysfunction can produce hot flushes. Propranolol might well exacerbate the hot flush feelings because it produces heat intolerance in its own right. And you have quite a lot going on there drugs wise.

Hi Mary

I took Pizotifen for 2 years, but I don’t think it made my hot flushing any worse - I did put on a bit of weight though! It was a good med for me though as it seem to sort out my head etc and, so far so good, I haven’t had to restart it having stopped taking it last summer.
FYI the hot flushes and night sweats have been with me for 17 years plus for the last 5 years I have also had burning feet at night. Dr S didn’t think it was the MVBD/MAV, and, as I had stopped taking Piz by then that wasn’t mentioned as a culprit, but he said I should see my GP if it continued.

Funnily enough since I started taking magnesium in January 2021 the burning feet at night has stopped, but the hot flushes haven’t. The magnesium also seems to be helping me sleep, but I still wake up approx. every 2 hours because I am boiling hot.

I am not sure if there is something else going on causing the hot flushes and Helen @Onandon03 has assured me that it can go on for ever so I guess I am stuck with it.
I hope Dr S can get to the bottom of it for you.

1 Like

Thanks for all of your input, Helen. You have definitely made me consider whether it is actually something separate from MAV or MAV meds. I’ve not noticed any increase in stress so I don’t think the hot flushes are linked with anxiety. I have noticed that it seems to be worse at night (although this could be a because I’m usually under a blanket so I’m naturally warmer). I’ve decided to wait another week or 2 with the lower dose of magnesium and then if no change, I’ll return to my GP and/or Dr S. Interesting to know about Propranolol and heat intolerance - the concoction of meds, vitamins & different health conditions makes this a little confusing. Will update if I get any answers!

Oh really, do you know why he wants to wean you off the Pizotifen? Is it because you’ve achieved some symptom stability? I hope so!

And yes, at 30 I hope it’s nothing to do with menopause. Wow, that sounds very unpleasant. This is weird - my palms just feel very hot and look red. The NHS website tells me it might be something called erythromelalgia which has a number of different causes. But yes I will ask my GP about hormones too although as far as I’m aware they don’t really test hormones in the UK.

Hi Janb,

Thanks for sharing your experience with Pizotifen. I had read your posts before and they gave me some hope with this med. Really glad you got some relief from the burning feet with the magnesium. I was taking about 600-650mg of elemental magnesium as I’d read that was the dose used in research trials were they found results on migraine.

Sorry to hear you’ve suffered so long with the hot flushes and night sweats. I hope they might eventually shift for you. How are you doing now with MAV?

I hope Dr S can too! Fingers crossed, will update soon.

1 Like

Apparently preventatives should be short term. I’m a lot better than what I was. Today I had a 95% day. But other days are not great. So I’m super nervous to wean off at this point. Would rather 12 months and then go off.

I was on Pizotofen for quite a while a few years ago and didn’t have any side effects although the medication itself didn’t help my symptoms. However recently my GP put me on ramipril and during the weeks following I was “overheating” and sweating an awful lot. Several blood tests taken but nothing showed up. Came off the ramipril and within three days the overheating and sweating subsided to normal levels.

Hope you are doing good by now. Did you let Doctors check your hormones? I have a friend who experience hot flushes and acne due to hormonal imbalance. The doctors advised her to avoid chicken, eggs and other fatty foods. But ofc, this is case to case scenario.

Mary, My neurologist doesn’t approve of taking so many different drugs to help with vertigo. It could be an interaction with one of the other drugs you’re taking. Perhaps see a different doctor and get a second opinion. Best of luck.